STATEWIDE – The growing issue of opioid abuse is prompting law makers to make a change.
Public health agencies operating overdose prevention programs will now have naloxone, a drug that reverses an opioid overdose, on hand.
Naloxone will also be made available to friends of people who are at risk of an overdose. But there are a few important tips you should know if you ever need to administer the drug.
“When you give narcan, the next thing you do is call 9-1-1 because the medication that they overdosed on lasts a long longer than the narcan does. So a lot of times in the ER we give them narcan and the narcan wares off long before the medication they overdosed does, and so they go right back into the overdose state that they came in and we have to redose them.” Dr. David Saquet, Emergency Department Physician
If you aren’t sure whether or not someone needs naloxone, it’s a safe bet to administer it just in case. He says the person may wake up and experience miserable withdrawal symptoms, but it can save their life.
The idea of the law change is to save even more people from falling victim to their addiction.